Too much paracetamol can cause liver damage

Too much paracetamol can cause liver damage BerlinĀ  - The painkiller paracetamol can cause health problems, if the dose is too high, experts say.

A healthy adult who takes more than 10 to 12 grams in one dose or more than 7.5 grams a day for a longer period, risks liver damage, reports the German Federation of German Apothecary Associations.

The recommended doses for children are even lower. For safety reasons, officially recommended doses of paracetamol were recently ratcheted downward.

As paracetamol is routinely included in combination drug therapies, there is the risk of unintentional overdosing. In general, painkillers that are not prescribed by a doctor should not be taken for more than three consecutive days and no more than 10 days a month.

Germany's upper house of parliament recently approved a law, with effect from April 1, 2009, that makes prescriptions for pain and fever medicines containing more than 10 grams of paracetamol mandatory. (dpa)